Detoxing for a day or even a few days is probably not too harmful…if you’re in good health. However, detox diets aren’t recommended for anyone with chronic conditions, like diabetes, or heart, liver, or kidney disease, or for certain populations, like pregnant women, children or teenagers, and older adults. Short-term side effects of detox diets include fatigue, nausea, vomiting, diarrhea, lightheadedness, and swings in blood glucose levels. Longer-term, and more serious, effects include loss of lean muscle mass, irregular heartbeat, heart or kidney damage, bowel perforation (if enemas are involved), infections, and severe dehydration. So, resist the temptation to detox and remember that any benefits you might derive from it will be very short lived. As the saying goes, slow and steady wins the race!
All you need to do is boil some neem leaves in a glass of water and drink. The water might be bitter and pungent in taste, but trust us, it does wonders for overall health. For the unversed, neem leaves are loaded with antioxidants, anti-inflammatory and antiviral properties. As per a study in the journal Studies on Ethno-Medicine, neem may also help control the symptoms of diabetes. In this case, “detox” doesn’t mean checking into a rehab facility to wean yourself off alcohol. What “detox” refers to, in the dieting world at least, is a dietary detoxification plan. This is a temporary dieting plan (as are most diets) that involves following a regimen (usually pretty extreme) in order to cleanse your body of “toxic” substances such as pesticides, chemicals, additives, pollutants…or food that just isn’t very good for you. Sometimes people “detox” in order to clear their minds, sharpen their focus, or lose weight quickly.
I had also reduced my insulin dosage from 4 shots, 60 units of insulin (Humalog and Lantus) a day down to 1 shot, 10 units (only Lantus). By my next doctor’s appointment, I was down to zero shots and a zero insulin dosage. But, my endocrinologist was not happy and told me to return to my original insulin dosage. He said that since I was going through the “honeymoon period”, my blood sugar would eventually return to the high levels and I would have to go back on insulin.